Iowa, 2014

Tornadoes and Hail in Iowa, July 6, 2014

July 6, 2014 · NWS DMX · 11 events in 8 counties and zones

A cold front moved through the state during the afternoon of the 6th. Temperatures warmed into the mid 80s to around 90, with dew points in the mid 70s to low 80s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$229,000
Crop damage
$315,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A cold front moved through the state during the afternoon of the 6th. Temperatures warmed into the mid 80s to around 90, with dew points in the mid 70s to low 80s. The atmosphere became very unstable with CAPE rising to 8000 J/kg by late afternoon. Downdraft CAPE was around 1200 J/kg, with CAPE in the -10 to -30 C layer of the atmosphere between 800 and 1100 J/kg. The freezing level was high, around 15,000 feet with a 700 mb temperature around 12 C. Significant capping was in place. Precipitable water was between 1.6 and 1.8 inches with an LCL around 1000 meters. The lifted index fell to -13 C. There was a significant amount of CAPE in the 0-3 km layer of the atmosphere along the front, between 150 and 175 J/kg. Shear was quite weak however, with only 25 kts of effective shear available. The non-severe storm parameter was around 0.5 over northeast Iowa near the cold front. Eight tornadoes occurred during the evening. Fortunately, the tornadoes missed cities, though they did do considerable crop damage. There was little other severe weather reported with the storms. One inch diameter hail fell in Poweshiek County, while winds gusted to 60 MPH or more in Wapello County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 6, 4:54 PM CST, 9 minutes earlier.

Area forecast discussion, Jul 6, 4:54 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
554 PM CDT SUN JUL 6 2014

.SHORT TERM /TONIGHT/...
ISSUED AT 319 PM CDT SUN JUL 6 2014

CLOUDS TODAY CONTINUE TO COMPLICATE THIS EVENINGS CONVECTION
CHANCES. LOW LEVEL STRATUS WHICH FORMED IN THE SOUTHERLY MOISTURE
FEED ACROSS THE AREA HAVE KEPT TEMPERATURES ABOUT 5 TO 7 DEGREES
COOLER THAN FORECAST. ALOFT WE ARE ALSO DEALING WITH A SUFFICIENT
MID LEVEL CAP AT H700 WITH TEMPS FROM 10 TO 12C IN THE WARM SECTOR
THAT HAS TENDED TO KEEP CONVECTION EAST OF THE AREA. COMBINED WITH
RELATIVELY WEAK CONVERGENCE ALONG THE APPROACHING COOL FRONT...
AFTERNOON CONVECTION HAS BEEN SLOW TO TAKE OFF ALONG THE BOUNDARY IN
MN/WESTERN WI. BUFR SOUNDINGS SHOW THAT CAP SHOULD REMAIN IN PLACE
ALONG AND WEST OF I35 THIS EVENING...WHILE ERODING EAST OF THAT LINE
WITH THE HELP OF THE DEVELOPING CONVECTION WHICH SHOULD BUILD BACK
WEST SOUTHWEST WITH TIME THROUGH 06Z. GENERALLY SCATTERED CONVECTION
IS EXPECTED ACROSS THE AREA SINCE THE CAP ALOFT WILL BE STRONGER AS
THE STORMS MOVE BACK WEST INTO IOWA. NEARLY ALL THE MODELS INCLUDING
THE HRRR FAVOR THIS SCENARIO. SO...HAVE TRIMMED POP/THUNDERSTORM
CHANCES FROM I35 WEST WITH THE EXCEPTION OF AREAS ALONG THE IA/MO
BORDER WHERE LATE MID EVENING SOME RESIDUAL CONVECTION MAY LINGER
ALONG THE BOUNDARY. AIRMASS OVER EASTERN AND NORTHERN IA STILL
RATHER UNSTABLE AND ANY STORMS THAT BUILD BACK TO THE WEST WILL
STILL HAVE A CHANCE TO PRODUCE SVR WIND GUSTS AND LARGE HAIL.

.LONG TERM /MONDAY THROUGH SUNDAY/...
ISSUED AT 319 PM CDT SUN JUL 6 2014

INITIALLY CONDITIONS ARE EXPECTED TO BE QUIET MONDAY MORNING WITH
SURFACE BOUNDARY STALLED IN MO/KS. SHORTWAVE WILL BE RAPIDLY
ADVANCING SOUTHEAST THROUGH THE NORTHERN PLAINS. MODELS ALL
INDICATE SURFACE MOISTURE RETURNING WITH DEWPOINTS INTO THE
U60S/L70S BY AFTERNOON. HOWEVER...BEST LOW LEVEL CONVERGENCE
APPEARS TO REMAIN JUST SOUTH OF IOWA AND THIS WILL LIKELY BE THE
FOCUS OF THE MOST INTENSE CONVECTION BY LATE AFTERNOON INTO MONDAY
NIGHT. THIS CONVECTION WILL LIKELY IMPACT SOUTHWEST THIRD OR SO OF
THE STATE WITH THE POTENTIAL FOR SEVERE WINDS AND LARGE HAIL.
HEAVY RAINS WILL ALSO BE POSSIBLE ALTHOUGH THE FOCUS AGAIN MAY BE
JUST SOUTH AND WEST OF THE STATE WHERE BEST LOW LEVEL CONVERGENCE
IS EXPECTED TO OCCUR. OTHERWISE...STRONG MID LEVEL FORCING WILL
PRODUCE CONVECTION FARTHER NORTHEAST THROUGH MUCH OF THE REMAINDER
OF CENTRAL IOWA LATE MONDAY AFTERNOON/EVENING BUT WITH LESS
COVERAGE.

DRIER AIR WILL FITLER INTO THE STATE IN THE WAKE OF THE SYSTEM ON
TUESDAY WITH RELATIVELY QUIET WEATHER INTO THE MIDDLE OF THE WEEK
WITH TEMPERATURES AT OR BELOW SEASONAL NORMS. BOTH GFS AND EURO
CONTINUE NORTHWEST FLOW INTO THE LATER PORTION OF THE FORECAST
WITH NEXT SYSTEM ARRIVING THURSDAY NIGHT INTO FRIDAY. THIS WILL BE
THE NEXT APPRECIABLE THREAT OF CONVECTION WITH GFS TRYING TO
LINGER ADDITIONAL STORMS INTO THE WEEKEND AS IT LEAVES THE FRONT
IN VICINITY OF IA. EURO PUSHES THE BOUNDARY FARTHER SOUTH WITH
RELATIVELY TRANQUIL WEATHER FOR NEXT WEEKEND.

&&

.AVIATION...06/00Z
ISSUED AT 549 PM CDT SUN JUL 6 2014

COLD FRONT ACROSS IA FROM NERN CORNER TO THE SWRN CORNER WILL MOVE
SOUTHEAST AND BE SOUTHEAST OF THE TAF SITES BY 06Z. SCATTERED LINE
OF THUNDERSTORMS ALONG THE FRONT WILL BE AROUND THE ERN TAF SITES
EARLY THIS EVENING. WITH LIGHT WINDS OVERNIGHT...EXPECT TO SEE
SOME MVFR FOG CONDITIONS DEVELOP AROUND SUNRISE. LIGHT WINDS AND
VFR CONDITIONS ON MONDAY.

OUTLOOK...SECOND COLD FRONT WILL MOVE INTO THE STATE MONDAY NIGHT
INTO EARLY TUE. EXPECT TO SEE WIDESPREAD THUNDERSTORM
DEVELOPMENT...ESPECIALLY OVER THE SRN THIRD OF THE STATE MONDAY
NIGHT WITH ACTIVITY MOVING OUT TUE. HIGH PRESSURE WILL BRING VFR
CONDITIONS WED THROUGH THU.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...COGIL
AVIATION...MS JUL 14
Hazardous weather outlook, Jul 6, 2:46 PM CST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
346 PM CDT SUN JUL 6 2014

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-072100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
346 PM CDT SUN JUL 6 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS EVENING AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND
CONTINUE THROUGH LATE EVENING. THE BEST CHANCES FOR THUNDERSTORMS
AND FOR SEVERE WEATHER WILL BE EAST OF INTERSTATE 35. THERE IS A
SLIGHT RISK OF SEVERE WEATHER THIS EVENING...WITH LARGE HAIL AND
DAMAGING WIND THE PRIMARY SEVERE WEATHER THREATS. A FEW OF THE
STORMS MAY ALSO PRODUCE BRIEF LOCALLY HEAVY RAINFALL WHICH COULD
LEAD TO MINOR STREET FLOODING OR PONDING OF WATER.

FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE DES MOINES
RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL THUNDERSTORMS ARE FORECAST LATE MONDAY INTO MONDAY
NIGHT. SEVERE WEATHER AND LOCALLY HEAVY RAINFALL WILL AGAIN BE
POSSIBLE.

THUNDERSTORMS WILL RETURN AT INTERVALS FROM LATE THURSDAY INTO
SATURDAY. THE RISK OF SEVERE WEATHER WITH THESE STORMS WILL BE
BETTER DEFINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER PORTIONS OF THE AREA THIS
EVENING...MAINLY EAST OF INTERSTATE 35...AND AGAIN LATE MONDAY.

REV

In the hours before

Special weather statement, Jul 6, 4:56 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
556 PM CDT SUN JUL 6 2014

IAZ026>028-036>039-048>050-070030-
FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-
MARSHALL-TAMA-
INCLUDING THE CITIES OF...HAMPTON...PARKERSBURG...CLARKSVILLE...
SHELL ROCK...GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY...
WEBSTER CITY...IOWA FALLS...ELDORA...ACKLEY...GRUNDY CENTER...
REINBECK...CONRAD...DIKE...WELLSBURG...WATERLOO...CEDAR FALLS...
AMES...MARSHALLTOWN...TAMA...TOLEDO...TRAER...DYSART...GLADBROOK
556 PM CDT SUN JUL 6 2014

...CONDITIONS ARE FAVORABLE FOR FUNNEL CLOUDS...

CURRENT ATMOSPHERIC CONDITIONS SUPPORT THE DEVELOPMENT OF FUNNEL
CLOUDS. USUALLY...THESE FUNNEL CLOUDS CAN FORM FROM SHOWERS AND
WEAK THUNDERSTORMS. THESE FUNNELS ARE NORMALLY BRIEF...DROP ONLY
A FEW HUNDRED FEET FROM THE CLOUD BASE...AND RARELY BECOME A
TORNADO OR CAUSE DAMAGE. HOWEVER...IF ONE IS SPOTTED...PLEASE
IMMEDIATELY REPORT IT TO THE NATIONAL WEATHER SERVICE. IF A TORNADO
WARNING WOULD BECOME NECESSARY...TAKE APPROPRIATE ACTION.

The radar

The Des Moines radar (KDMX), 66 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

9 tornado, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Hamilton

When
July 6, 5:03 PM CST to 5:04 PM CST
Where
Hamilton County, 2.54 mi NW of Jewell to 1.99 mi NW of Jewell
Rating
EF0
Path length
0.55 mi
Path width
25 yd
Crop damage
$1,000
Reported by
Public
Coordinates
42.324, -93.687

Brief landspout near Jewell stayed in rural agricultural fields.

Tornado, Butler

When
July 6, 6:00 PM CST to 6:01 PM CST
Where
Butler County, 1.63 mi NW of Eleanor to 1.24 mi WNW of Eleanor
Rating
EF0
Path length
0.4 mi
Path width
15 yd
Crop damage
$1,000
Reported by
Public
Coordinates
42.634, -92.876

Brief landspout photographed by several members of the public.

Tornado, Grundy

When
July 6, 6:58 PM CST to 7:07 PM CST
Where
Grundy County, 2.15 mi WNW of Reinbeck to 1.39 mi SSE of Reinbeck
Rating
EF1
Path length
3.21 mi
Path width
100 yd
Property damage
$200,000
Crop damage
$50,000
Reported by
NWS Storm Survey
Coordinates
42.333, -92.638

Tornado touched down with a debris ball noted. Damage to homes occurred many to the southwest of Reinbeck. Numerous crops flattened.

Tornado, Grundy

When
July 6, 7:08 PM CST to 7:09 PM CST
Where
Grundy County, 1.64 mi SSE of Reinbeck to 1.68 mi SSE of Reinbeck
Rating
EF0
Path length
0.04 mi
Path width
20 yd
Continued into
Tama, Ia (DMX)
Reported by
Public
Coordinates
42.297, -92.590

Tornado evident in photographs from the public as well as flyover satellite data. This brief segment started shortly after the Reinbeck tornado ended. The tornado moved from Grundy into Tama county. This is the first segment.

Tornado, Tama

When
July 6, 7:09 PM CST to 7:11 PM CST
Where
Tama County, 4.97 mi ENE of Lincoln to 5.68 mi E of Lincoln
Rating
EF0
Path length
1.43 mi
Path width
20 yd
Crop damage
$1,000
Reported by
Public
Coordinates
42.297, -92.590

This tornado moved into Tama county from Grundy county. It remained in agricultural fields doing only crop damage. This is the second and final segment.

Tornado, Tama

When
July 6, 7:12 PM CST to 7:37 PM CST
Where
Tama County, 5.25 mi WNW of Buckingham to 2.18 mi E of Traer Muni Arpt
Rating
EF1
Path length
9.68 mi
Path width
225 yd
Property damage
$25,000
Crop damage
$200,000
Reported by
NWS Storm Survey
Coordinates
42.288, -92.550

Visually striking tornado moved through rural areas of Tama county. Debris was noted, farmstead was damaged, and numerous crops damaged. Track was well captured by satellite overflight.

Tornado, Guthrie

When
July 6, 7:41 PM CST to 7:42 PM CST
Where
Guthrie County, 2.57 mi ENE of Stuart to 2.84 mi E of Stuart
Rating
EF0
Path length
0.94 mi
Path width
20 yd
Crop damage
$1,000
Reported by
Public
Coordinates
41.516, -94.275

Tornado touched down in rural countryside east of Stuart.

Tornado, Jasper

When
July 6, 7:45 PM CST to 8:03 PM CST
Where
Jasper County, 4.8 mi E of Baxter to 5.3 mi NW of Kellogg
Rating
EF0
Path length
4.63 mi
Path width
80 yd
Crop damage
$50,000
Reported by
Trained Spotter
Coordinates
41.820, -93.057

Southeast moving tornado made a wide turn toward the southwest by end of the track. Stayed in rural agricultural fields.

Hail, Poweshiek

When
July 6, 8:10 PM CST
Where
Poweshiek County, 1.19 mi SW of Grinnell
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.739, -92.747

Tornado, Jasper

When
July 6, 8:15 PM CST to 8:16 PM CST
Where
Jasper County, 2.47 mi W of Kellogg to 2.68 mi W of Kellogg
Rating
EF0
Path length
0.52 mi
Path width
25 yd
Crop damage
$1,000
Reported by
Public
Coordinates
41.724, -92.967

Numerous photos a brief landspout near Kellogg. Moved just west of south.

Thunderstorm Wind, Wapello

When
July 6, 9:45 PM CST
Where
Wapello County, 1.72 mi NW of Dahlonega
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.069, -92.391

Law enforcement reported a power pole downed by thunderstorm winds.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyThe tornado archive for Iowa, 2014Warnings in Iowa, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517441, 517520, 517645, 526580, 526589, 517646, 517655, 517654, 517518, 524574, 517517.